It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 11-03-2002, 01:49 PM   #1
Newbie
 
Join Date: Dec 2000
Location: Maine
Posts: 6
Kath HB User
Post Thyroid meds and viruses

Can having a virus make your thyroid meds less effective? Or perhaps lower your thyroid levels? I am taking 50mg Levothroid and have been feeling pretty good. I've had a URI for a week, and am seeing some of my old symptoms returning- gritty eyes, fatigue, choking feeling in my neck area, not much appetite... My Doctor lowered my dosage about a month ago, I was taking 75mg, but when my TSH dropped to .03 (scale .27-4.20) my Dcotor lowered the dosage. Could it be this adjustment and not the virus? Thanks for any info you can provide.

 
Old 11-10-2002, 10:48 AM   #2
Senior Member
 
Join Date: Jan 2001
Location: Brooklyn, NY
Posts: 190
ArtfulD HB UserArtfulD HB User
Post

Hi Kath. When our bodies are stressed (including by viruses), it can sometimes affect our thyroid levels. But, since you've just had a dosage reduction, it's best to investigate that avenue.

Since it takes 4-8 weeks for a Synthroid adjustment to fully assimilate in the body, it is not uncommon for symptoms to fluctuate between Hypo and Hyper during that time period. But it sounds like you're at the point where you should be levelling out. Sounds like it's time for a re-check of your blood tests. It may be that your previous dose was too high, but now this dosage is too low for you.

If possible, ask the doctor to check more than just your TSH. Free T3 and Free T4 (along with TSH) will give a more comprehensive picture. Also, if you have thyroid antibodies (which can also be tested at the same time), your TSH and your symptoms may fluctuate.

[This message has been edited by ArtfulD (edited 11-10-2002).]

 
Sponsors Lightbulb
   
Old 11-10-2002, 05:53 PM   #3
Newbie
 
Join Date: Dec 2000
Location: Maine
Posts: 6
Kath HB User
Post

Thanks, ArtfulD. I've been feeling worse by the day (virus is gone though) so I went in for a TSH on Thursday. The Doc's office called Friday to tell me that my thyroid was "fine". My TSH was 2.25 so I don't think I am fine. I'd only been on the lower dose Levothroid for 35 days. I have an appt with my internist on Tuesday, and have printed up a bunch of stuff to bring along in case he won't change my meds. I also read that our bodies need more thyroid hormone when it's cold, so perhaps that is adding to my problem. Maybe I need a different dose depending on the season? I am hoping he's well informed, but prepared just in case. I'll ask about further testing too. Thanks again for taking the time to respond.

 
Old 11-10-2002, 07:16 PM   #4
Senior Member
 
Join Date: Jan 2001
Location: Brooklyn, NY
Posts: 190
ArtfulD HB UserArtfulD HB User
Post

I know that some doctors like to look at a lab's reference range for normal to determine whether you should be treated, but "normal" actually varies with the individual. Most adult women feel best when their TSH is at or below 1.0, with Free T3 and Free T4 levels in the middle of the ranges. Some folks are actually disabled with a TSH of 2.25!

It sounds like 50 mcg is too low for you, but 75 mcg is too high. Would your doctor consider allowing you to alternate doses, taking 50 mcg one day and 75 mcg the next (so that your ultimate dose is somewhere between the two)?

You are correct in thinking that you may need more hormone when it's cold outside (and when your body is otherwise stressed). It's such a constant fine-tuning....

You may want to consider seeing an Endocrinologist who specializes in thyroid disease (as opposed to your internist). Also, certain supplements like Selenium and Maca may help you with your symptoms.

If you've not yet had a chance, read through our Information Archive thread
[url="http://www.healthboards.com/ubb/Forum118/HTML/000005.html"]http://www.healthboards.com/ubb/Forum118/HTML/000005.html[/url]

and Stories thread
[url="http://www.healthboards.com/ubb/Forum118/HTML/000045.html"]http://www.healthboards.com/ubb/Forum118/HTML/000045.html[/url]

for a ton of more details.

The Information Archive thread includes symptoms lists, notes about supplements that may help, and other things that can help prepare you for your doctor visit. Let us know what happens.

 
Old 11-15-2002, 02:33 AM   #5
Newbie
 
Join Date: Dec 2000
Location: Maine
Posts: 6
Kath HB User
Post

Saw my Doctor- Because I am running a temp and every gland in my neck is swollen, he thinks my symptoms are more virus-related than thyroid symptoms.He did say that he wants to keep my TSH between 1 and 4, and that keeping it lower would destroy my bones. ??? I'm giving the virus idea a week or two, and if I'm still not better I'll be giving him another call.

 
Old 11-15-2002, 03:23 AM   #6
Member
 
Join Date: Nov 2002
Location: pittsburg, ca, usa
Posts: 85
snobunnies HB User
Post

Kath,
What the dr. means by destroying your bones is that sometimes,,not always,,,tyroid has on some, not all people reduced the levels of calcium in our bodies. This is a myth. Since it seems to only happen to women and guess what? We go through a monthly cycle that depletes calcium. If there is a question about this, simple solution monitor the calcium levels also. Mine have stayed low until recently, then for some odd reason went on the high side. It is easy to supplement the diet with extra calcium magnesium, you would need approx. 1000mg of calcium and 400mg of magnesium. the body without the magnesuim only utilizes 10 % of what it takes in...with the magnesium it utilizes 90%. a signicant difference.

 
Old 11-15-2002, 03:53 AM   #7
Newbie
 
Join Date: Dec 2000
Location: Maine
Posts: 6
Kath HB User
Post

Thanks for the info, snowbunnies. The problem is that I also have hypercalceuria- too much calcium ends up in my urine and I make calcium oxalate kidney stones, so I can't take calcium supplements. Because of this my bones are already at risk, and I have a family history of osteoporosis.Trying to find a way to keep it all in balance.

 
Old 11-15-2002, 12:23 PM   #8
Member
 
Join Date: Nov 2002
Location: pittsburg, ca, usa
Posts: 85
snobunnies HB User
Post

actually proper levels of thyroid meds will be your best bet. It regulates the way your body uses and abuses the calcium. a stone for thought your dr should already know.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Liver caused thyroid problems Luminari Thyroid Disorders 3 04-25-2010 11:21 AM
Fluoride Vitamins and possible Thyroid issue? Live-Life-to-Love Children's Health 5 01-21-2010 06:54 PM
Does low thyroid affect my voice? tootal2 Thyroid Disorders 3 08-12-2008 05:10 PM
Lab interpretation - Postpartum Thyroid problem?? lmcousins Thyroid Disorders 5 05-20-2008 06:44 AM
Feeling Heartbeat With Normal Pulse - Thyroid Meds Liz1900 Thyroid Disorders 337 04-14-2008 10:52 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 10:14 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!